www.psychose.dewww.psihos.ruwww.psikoz-bipolar.com

Therapy of bipolar disorders

What side effects may occur?

All medications for the treatment of bipolar disorders can also be associated with side effects. The side effects which primarily occur are dependent on the type and the dose of medication, as well as on your personal sensitivity. Goal of the medicinal therapy is that you experience no or only as few side effects as possible. Consequently, the physician is dependent on you to inform him/her of your subjective experience and to provide him/her with an indication concerning such possible side effects. Should you have such side effects, this does not mean that the medication will be discontinued automatically. Discuss everything further with your physician!

What do I have to be careful of?

Lithium

  • Do your hands tremble (tremor), do you urinate more frequently (polyuria), are you thirsty, have you gained weight, do you have disturbances involving the function of your thyroid gland (a situation which makes careful control of the doses mandatory), difficulties in concentrating and possibly a deterioration in the condition of already existing skin illnesses
  • In the event of a lithium level that is too high, so-called lithium intoxication may develop. Symptoms include, among other things, a slowing of physical activity, fatigue, speech disorders and gait disturbances. In such cases, the doctor must be consulted immediately!

Valproate

  • Stomach and intestinal problems, dizziness, mild gait disturbances, increased appetite and gain in weight, limited liver functions and temporary loss of hair

Carbamazepine

  • Initial dizziness and nausea
  • Allergic reactions of the skin, loss of hair, headaches and a reduction in the sodium concentration may develop. Carbamazepine occasionally leads to changes in the blood picture, making routine controls of the blood picture absolutely mandatory.

Lamotrigine

  • Initially, dizziness and fatigue
  • A rare side effect is the development of allergic skin reactions. In general, these are harmless and disappear quickly after discontinuing with the medication. On very rare occasions, a so-called "Lyell's syndrome" ("toxic epidermal necrolysis") may develop, a condition which can be lethal if ignored.

Atypical antipsychotics

  • Depending on the medication, a substantial gain in weight may occur. Under therapy with several atypical agents, a so-called metabolic syndrome may develop. Stated roughly, this is a combination of a high body weight, an elevated blood fat level and an increased waist measurement. A metabolic syndrome can lead to secondary illnesses, especially involving diabetes and cardiovascular illnesses. An unhealthy lifestyle with high-fat nourishment, little movement, alcohol and smoking contributes additionally to their development.

Conventional antipsychotics

  • Primarily "extrapyramidal motor disorders" (EMDs = disturbances in coordinated movement, whereby you feel stiff, heavy and no longer so mobile) and "tardive dyskinesia" (TD = after years of experiencing disturbances in coordinated movement of the musculature of the face, involuntary movements of other parts of the body). People with a bipolar disorder are frequently very prone to developing motor disorders, so that these may be seen to occur very frequently.

Antidepressants

  • Depending on the particular medication, dizziness, sweating, an increase/decrease in blood pressure, dryness of the mouth, gastrointestinal problems and an increase in weight, as well as also functional sexual disturbances may arise. In addition, there is the danger that an antidepressive therapy can lead to a "switch" in the mania.
start of page